Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 87, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 24, 2024, 8:13 AM CDT for Lafayette County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 8:13 AM CDT (13:13 UTC)
- Expired
- May 24, 2024, 9:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:07 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1392 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:58 AM CDT, 4 hours 15 minutes earlier. Its key messages:
- Upstream line of thunderstorms in NE/IA will track into WI this morning around 8 AM CDT through mid morning. If it maintains current trends, it can bring gusty winds and potentially even a brief spin- up, but generally looks to weaken and decay as it tracks across southern WI.
- Another round of strong to severe thunderstorms will be possible late this afternoon and evening, but will depend on the morning round. If environment recovers between rounds, then could see the potential for near severe hail and gusty winds and even a brief, isolated tornado can't be ruled out.
- Keeping an eye on another round of thunderstorms on Sunday, but the more favorable environment remains just south of southern WI at this time.
Area forecast discussion, May 24, 3:58 AM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 358 AM CDT Fri May 24 2024 .KEY MESSAGES... - Upstream line of thunderstorms in NE/IA will track into WI this morning around 8 AM CDT through mid morning. If it maintains current trends, it can bring gusty winds and potentially even a brief spin- up, but generally looks to weaken and decay as it tracks across southern WI. - Another round of strong to severe thunderstorms will be possible late this afternoon and evening, but will depend on the morning round. If environment recovers between rounds, then could see the potential for near severe hail and gusty winds and even a brief, isolated tornado can't be ruled out. - Keeping an eye on another round of thunderstorms on Sunday, but the more favorable environment remains just south of southern WI at this time. && .SHORT TERM... Issued 354 AM CDT Fri May 24 2024 Today through Saturday: Another active pattern is in store for southern WI today as a mid- level trough and accompanying surface low pivot northeastward across the Upper Midwest. This is looking to bring multiple rounds of thunderstorms and each bringing a potential for stronger to severe weather. The first round will be this morning as an ongoing line of severe thunderstorms currently making its way across the Missouri River Valley along the NE/IA border is progged to lift into southern WI. The big question with this activity is will it maintain its strength as it tracks eastward early this morning. Current it anchored to the instability axis aligning with the effective shear zone and LLJ. While SPC mesoanalysis shows CIN associated with the upstream SBCAPE >1000 J/kg , these showers seems to be overcoming the CAP at this time. Given the trends along with some developing convection out ahead of it along the effective warm frontal boundary, thinking there is a pretty good chance we will see this line make it into our neck of the woods later this morning as the instability axis lifts northeastward along with the LLJ persisting. Most of the 00z and later CAMs indicate seeing the line make it up here between 12z-14z for our western CWA, but handle this MCS evolution differently. While the the 00z-04z runs of the HRRR seem to be the more aggressive solutions with this line maintaining it strength as it traversing into southwestern WI. Given the latest trends, is not looking unplausible as long as it does outpace the instability. However, most CAMs including the NSSL-WRF, ARW, and NAM- Nest, weakening the line, especially as the deep layer shear seems to weaken a bit through the morning. The latest 06z seems to be jumping onboard more to this scenario as well. Nevertheless will need to monitor trends as it may have a narrow window as it pushes into the area where it may be strong-severe bringing gusty winds and maybe some hail and with it riding the warm frontal boundary, cannot rule out seeing an embedded QLCS tornado or two with this round, especially with 00z HREF progged 0-1km SRH around 100-150 m2/s2. The better potential for this round of strong-severe storms will be mainly south and west of Madison as the line is progged to weakens as it pushes east. After the morning round of storms, there looks to be a lull for a couple of hours. Then thunderstorm redevelops and activity picks back up as the upper-level trough swings through as the cold front slides across the area. Given the lull and the warm front progged to lift at least into the east-central WI, the environment looks to recovery enough for the next round of development where MUCAPE creeps to around 1000-1500 J/kg and 0-3km SRH exceeds 200 m2/s2. Given the upper-level dynamics, forcing, and mesoscale setup, all severe hazards will be possible with this second round as it develops just upstream or overhead and congeals into a line as it tracks eastward. However, there continues to be some uncertainties with the afternoon/evening round, one of the main point being how does the first round impact the environment and will there be enough recovery between the morning and afternoon/evening round. Another concern is timing as some models like the HRRR are faster in the progression of this storm activity with the other CAMs are a bit slower. Also there are even a solution or two such as the 00z ARW where the afternoon round does not develop likely a result of the lack of recovery behind the morning round and/or the warm front stalling further south. While these are the minority of solutions, there is still a low end potential to see this scenario play out. Otherwise, will lean more on the majority of the hi-res model guidances and bank on afternoon redevelopment with another round of strong to severe thunderstorms mainly after 21z through 03z before the cold front slides through. Once the cold front pushes through, expect high pressure to build in behind and dry/cool things off for Saturday. Wagner && .LONG TERM... Issued 354 AM CDT Fri May 24 2024 Saturday night through Thursday: Saturday night looks fairly quiet as a weak surface high gradually pushes off to the east as a fairly strong low pushes in from the southwest. Sunday morning we will start to see this system push in which will be associated with a fairly strong shortwave aloft. This system will also be heavily influenced by 40-60kt LLJ sliding through the CWA during the day. The severe potential Sunday afternoon exists primarily due to the LLJ and the strong 0-3km helicity and deep layer shear associated with it. While some storms could be expected into the early afternoon the environment may be heavily influenced based on how far north the warm front gets in addition to just how much instability we can muster up, especially when clouds would likely figure into this discussion with ongoing precip/storms from the morning. Several models suggest that much of the activity could really begin too far east to impact the CWA but if there is any chance it seems mostly restricted to southeast parts of the CWA. On the flip side if things are a bit slower in terms of progression it will open up a window for strong to severe storms with all- hazards possible. The deepening surface low will gradually push northwest into the northern Great Lakes region and into Ontario but one thing to point out Sunday night through much of Monday is that some wrap- around precip will be possible (30-40%) due to some shortwave energy lingering in the region along with some moisture. In addition slight effects from the TROWAL may play a role as well. It seems tough to gauge the likelihood of precip given the potential being largely driven by the shortwave energy (placement) in addition to moisture associated with the shortwave energy. Tuesday will also feature continued chances (20-30%) for showers, though weak, due largely to the upper low digging through the region. While there remains lots of uncertainty with this upper closed low and its progression from central Canada into the western Great Lakes region the main questions will be the moisture associated with it as it appears questionable, which is the main reason for just chances as the forcing will not be the issue. By midweek it appears for at least a short period we will finally return to drier conditions with higher pressure sliding in ahead of ridging aloft Kuroski && .AVIATION... Issued 354 AM CDT Fri May 24 2024 VFR conditions will generally prevail today with light and variable winds turning more east to southeasterly as a warm fronts lifts into the region through the morning. There will be multiple rounds of showers and thunderstorms today with two main windows beginning this morning and another one this afternoon/evening. Areas that fall under this shower and thunderstorm activity will then see ceilings and visibilities lower for a period of time. But once it clears should improve back to VFR. Shower and thunderstorm activity is expected to clear out later this evening as a cold front sweeps across the area with more west to northwesterly winds behind it for Saturday. Wagner && .MARINE... Issued 354 AM CDT Fri May 24 2024 High pressure continues to push into the eastern Great Lakes early this morning. Meanwhile light and variable winds early this morning will turn east to southeasterly as warm front lifts northward through the afternoon as a deepening low pressure lifts into the Upper Midwest this evening. This will then drag a cold front across Lake MI overnight tonight turning winds more westerly int Saturday. Also accompanying these frontal boundaries will be rounds of thunderstorms today, but ending later this evening. High pressure will then move across Lake Michigan for Saturday afternoon and evening before another low pressure lifts across the region Sunday. Next week is likely to start off with northwesterly winds as the low lifts out of the Upper Great Lakes region. Wagner && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 24, 6:13 AM CDT, 2 hours before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 613 AM CDT Fri May 24 2024 WIZ046-047-051-052-056>060-062>072-251115- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 613 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Severe Thunderstorm Watch issued for Iowa, Lafayette, and Green counties until 1 PM this afternoon. A couple rounds of thunderstorms today. Some thunderstorms may become severe this morning and again in the afternoon/evening. Damaging winds, large hail, and isolated tornadoes are all possible. Moderate swim risk for southern WI beaches today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms may occur Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. LMZ643>646-251115- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 613 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight Thunderstorms are possible today through this evening, with a gusty wind and small hail potential. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms may occur later Saturday night into Sunday night. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-251115- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 613 AM CDT Fri May 24 2024 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible through this evening, with gusty winds and small hail possible over southern portions of the lake. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms may occur later Saturday night into Sunday night. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:05 AM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 40 min |
| May 24, 9:09 AM CDT | Special Weather Statement | MKX | Iowa | 51 min |
| May 24, 9:36 AM CDT | Special Weather Statement | MKX | Rock | 54 min |
| May 24, 9:49 AM CDT | Special Weather Statement | MKX | Rock | 41 min |
| May 24, 10:24 AM CDT | Special Weather Statement | MKX | Walworth | 51 min |
| May 24, 10:25 AM CDT | Special Weather Statement | MKX | Jefferson | 50 min |
| May 24, 10:36 AM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Rock, Walworth, Waukesha | 39 min |
| May 24, 11:03 AM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine | 57 min |
| May 24, 11:05 AM CDT | Special Marine Warning | MKX | 3 hr | |
| May 24, 11:05 AM CDT | Severe Thunderstorm Warning | MKX | Dodge, Milwaukee, Ozaukee, Washington, Waukesha | 40 min |
| May 24, 11:42 AM CDT | Special Weather Statement | MKX | Milwaukee, Ozaukee, Sheboygan, Washington | 63 min |
| May 24, 2:53 PM CDT | Special Weather Statement | MKX | Iowa | 52 min |
| May 24, 4:03 PM CDT | Special Weather Statement | MKX | Columbia, Dane, Green | 42 min |
| May 24, 4:35 PM CDT | Special Weather Statement | MKX | Dane, Dodge, Green, Jefferson, Rock, Walworth | 40 min |
| May 24, 4:50 PM CDT | Special Weather Statement | MKX | Green, Rock | 40 min |
| May 24, 6:29 PM CDT | Special Weather Statement | MKX | Walworth | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.